Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Dentistry
Volume 2013, Article ID 542130, 5 pages
http://dx.doi.org/10.1155/2013/542130
Case Report

Neuroleptic Malignant Syndrome in a Patient with Tongue Cancer: A Report of a Rare Case

1Department of Oral and Maxillofacial Surgery, Faculty of Medicine, University of Tsukuba, 1-1-1 Tennodai, Ibaraki, Tsukuba City 305-8575, Japan
2Department of Clinical Pathophysiology of the Neurological Disorders, Faculty of Medicine, University of Tsukuba, Japan

Received 26 April 2013; Accepted 26 May 2013

Academic Editors: C. Landes and A. Milosevic

Copyright © 2013 Osamu Baba et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. Neuroleptic malignant syndrome (NMS) is a rare but life-threatening complication of neuroleptic drugs, which are used widely in head and neck cancer (HANC) patients who develop delirium. Methods and Results. Postoperative delirium in a 39-year-old man with tongue cancer was treated with haloperidol and chlorpromazine. Three days after the first administration of antipsychotics, the patient exhibited elevated body temperature, autonomic and extrapyramidal symptoms, and impaired consciousness. A definitive diagnosis was made using the research diagnostic criteria for NMS in the DSM-IV, and the antipsychotics were immediately discontinued. The patient was given dantrolene and bromocriptine to treat the NMS. The patient’s hyperthermia, elevated creatinin kinase (CK), and muscle rigidity improved gradually, with all symptoms of NMS resolving completely by 13 days after the diagnosis. Conclusions. HANC surgeons must be alert for early signs of NMS and use antipsychotics conservatively to avoid NMS and its potentially fatal outcome.